# SDR CA980707015

- Difficulty date: June 2, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-31-350
- Engine: Lyc TIO540J2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Pin
- Part number: SL134441
- Condition: Fractured
- Location: Nr 1 Cylinder
- Part time: 1,706 hours
- Stage of operation: CL
- Nature of condition: K, J, Y
- Precautionary procedure: A, E

## Discrepancy

(CAN) SHORTLY AFTER TAKEOFF, THE CREW NOTICED A POWER FLUCTUATION ON NR 1 ENG AND SELECTED THE BOOSTER PUMP ON TO STABILZE ENGINE, WITH NO IMPROVEMENT.  ENG STARTED TO SURGE, LOSS OF MANIFOLD AND OIL PRESSURE.  A SUBSTANTIAL AMOUNT OF OIL WAS COMING FROM THE ENG COWLING, SO THE ENG WAS SHUT DOWN AND THE A/C RETURNED TO BASE.  DISASSY OF THE ENG FOUND NR 1 CYL PISTON PIN HAD BEEN BROKEN IN THE MIDDLE OF THE CONNECTING ROD BUSHING FOR SOME TIME UNTIL THE PISTON SKIRT AND BEARING BOSS HAD BROKEN AWAY DUE TO UNEVEN LOADING. THE BROKEN PARTS WERE TOSSED AROUND INSIDE THE ENG AND GOT TRAPPED UNDER THE LIFTER BODY TOP HATS WHICH BROKE HOLES IN THE CRANKCASE IN TWO PLACES CAUSING OIL LOSS AND LED TO ENGINE SHUT-DOWN.
